MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MICRORAPTOR DRILL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. MICRORAPTOR DRILL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72204988
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Nerve Damage (1979); Pain (1994); Numbness (2415); No Known Impact Or Consequence To Patient (2692)
Date of Event 02/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an arthroscopic hip surgery, the tip of a microraptor drill bit broke off in the bone on the first pass of the drill bit going in.The fragments were retained in the pelvis as retrieving would cause issue.The surgery was completed by using a back-up device in the previously drilled bone hole.Surgery was delayed about 10 min; nevertheless, the patient was not stated to be harmed.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported microraptor drill, used in treatment, has been returned for evaluation.Visual assessment of the drill confirmed the reported complaint.Approximately ½ inch of the drill head has been broken off and was not returned.The break area is angular in nature and shows signs of plastic deformation.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force placed on the drill during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.This case reports that during an arthroscopic hip surgery, the tip of a microraptor drill bit broke off in the bone on the first pass of the drill bit going in.Per e-mail communication the fragments were retained in the pelvis.The surgery was completed by using a back-up device in the previously drilled bone hole.No patient injuries are be reported due to the additional surgical time.Based on the limited information provided the root cause of the reported microraptor drill tip breakage cannot be determined.It is unclear if the instructions for use was adhered to, it has precautionary statements and instructions in regards to avoid damage or non-functionality, and this includes avoiding excessive force on the drill during use.The needle tip is made of astm f2063 nitinol which is a biocompatible material however, since the needle tip is part of a surgical device it is not approved for implantation.Since the retained drill tip was left in the bone, migration is unlikely.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: ¿patient information ¿surgical procedure/post-operative care review ¿device labeling (including technique guides, ifus, etc.) this case reports that during an arthroscopic hip surgery, the tip of a microraptor drill bit broke off in the bone on the first pass of the drill bit going in.Per e-mail communication the fragments were retained in the pelvis.The surgery was completed by using a back-up device in the previously drilled bone hole.No patient injuries are be reported due to the additional surgical time.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The microraptor drill was returned for evaluation and the results confirmed that approximately ½ inch of the drill head has been broken off.Material composition: the microraptor drill tip material is nitinol per astm f2063 which is used in several implantable medical devices.Conclusion: based on the limited information provided the root cause of the reported microraptor drill tip breakage cannot be determined.It is unclear if the ifu was adhered to, it has precautionary statements and instructions in regards to avoid damage or non-functionality, and this includes avoiding excessive force on the drill during use.The needle tip is made of astm f2063 nitinol which is a biocompatible material however, since the needle tip is part of a surgical device it is not approved for implantation.Since the retained drill tip was left in the bone, migration is unlikely.No further clinical/medical assessment is warranted at this time.Approved by (b)(6), md, (b)(6) 2020.
 
Event or Problem Description
It was reported that, during an arthroscopic left hip surgery performed on (b)(6) 2020, the tip of a microraptor drill bit broke off in the bone on the first pass of the drill bit going in.The fragments were retained in the pelvis as retrieving would cause issue.The surgery was completed by using a back-up device in the previously drilled bone hole.Surgery was delayed about 10 min.An additional surgery was performed on (b)(6) 2020, and the drill was successfully removed.Currently, the patient still has numbness, but this condition is related to the original diagnose.

Brand Name
MICRORAPTOR DRILL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key9782387
Report Number1219602-2020-00458
Device Sequence Number2778468
Product Code MAI
UDI-Device Identifier00885556710296
UDI-Public00885556710296
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K180361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model Number72204988
Device Catalogue Number72204988
Device Lot Number50769947
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 02/07/2020
Supplement Date Received by Manufacturer02/07/2020
09/23/2025
Initial Report FDA Received Date03/03/2020
Supplement Report FDA Received Date04/17/2020
09/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/12/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age38 YR
Patient SexFemale